Skip to content
My WebMD Sign In, Sign Up

Women's Health

Font Size

Abortion Pill Deaths: Mystery Deepens

Women Who Took RU-486 Had Same Rare Bacterial Infection

Clustered Cases continued...

It is possible that increased media attention in the state has played a role. After his 18-year-old daughter's death in September 2003, Livermore, Calif., resident Monty Patterson mounted a widely publicized campaign against the abortion pill.

Within days of taking the prescribed dosage of the drug, Holly Patterson experienced bleeding and cramps that were so severe she could hardly walk, according to news accounts. Her boyfriend took her to a hospital emergency department where she was given painkillers and sent home.

Three days later she was rushed back to the hospital, where she died of toxic shock approximately 10 hours later.

If the California cluster is the result of better doctor awareness and reporting, this suggests that the true incidence of Mifeprex-related infections is not known, Fischer says.

The CDC is hoping to raise awareness about the potential risks with the new report. The FDA had the same motive four months ago when it revised the prescribing information for Mifeprex to warn of the risk of fatal infection. Both agencies have also posted information about the four deaths on their web sites.

"Prior to these cases, there really were no reports of serious infection or infection-related death following (drug-induced) abortions," Fischer says. "Patients and physicians need to know that this is a potential complication, although we believe the risk to be very low."

What Doctors and Patients Should Know

Identifying C. sordellii infection in women who have had abortions or delivered babies is complicated by the fact that early symptoms tend to be the same as those they would typically experience anyway, such as abdominal cramping, nausea, and vomiting.

The four women who died had quickly developed symptoms including elevated heart rates, low blood pressure, very elevated white blood cell counts, and fluid in the lungs. The infection's toxic effect on major organ systems (heart, lungs, and kidneys) caused them to fail and caused eventual death.

And, surprisingly, none of the women developed the high fever that is common when the body is fighting infection.

"Patients should be informed of this risk before they consent to the procedure and should be vigilant for symptoms after the procedure," Greene wrote in an editorial accompanying the CDC report. "(Doctors) must be aware of this potential complication and not be reassured by the absence of fever."

1|2

Today on WebMD

hands on abdomen
Test your knowledge.
womans hand on abdomen
Are you ready for baby?
 
birth control pills
Learn about your options.
insomnia
Is it menopause or something else?
 
Couple with troubles
Article
Bone density illustration
VIDEO
 
Young woman being vaccinated
Slideshow
woman holding hand to ear
Slideshow
 

Send yourself a link to download the app.

Loading ...

Please wait...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

Blood pressure check
Slideshow
mother and daughter talking
Evaluator
 
intimate couple
Article
puppy eating
Slideshow